9 Reasons Vitamins Could Make You Feel Worse - from Readers Digest
Reader's Digest interviewed our founder "Dr. C" and notes...
The U.S. Food and Drug Administration does not test or regulate vitamins and supplements in the same way that they do drugs, explains Sreek Cherukuri, MD, founder of SmartCeuticals.
“There is nothing to say that what is on the label is in the product so it’s hard to know what you are buying,” he warns. “You may think you are getting a multivitamin when you are actually getting a chemical that is not for sale in the United States and you can end up feeling lousy …or worse.”
This is just one of the secrets that vitamin manufacturers don’t want you to know.
Avoid trouble by looking for the “U.S. Pharmacopeia Verified” mark, which means that the quality, purity, and potency of the raw ingredients or finished products are verified by U.S. Pharmacopeia (USP).
This stamp assures you that the product does, in fact, contain the ingredients listed on the label and that it has been made according to the FDA’s Good Manufacturing Practices.
Look After Your Liver
RD also states:
Many herbal remedies and dietary supplements can also harm the liver including those that contain green tea extract, according to a study in Hepatology.
These supplement-related liver injuries are on the rise, jumping from just 7 percent of all drug-induced liver injuries in 2004 to about 20 percent in 2014, the study showed.
“Liver failure will present with jaundice or yellowing of the skin and/or overall malaise,” says Dr. Cherukuri. “
It can affect your digestion and cause constipation or diarrhea,” he says.